4/4/2018 7:59:00 AM Patient's neuropathy linked to recent MRI with gadolinium
Dear Doctor: Not too long ago I developed symptoms of peripheral neuropathy that occurred almost immediately after having an MRI with gadolinium contrast. A physician confirmed that I had retained gadolinium. Shouldn't people be made aware of this potential adverse reaction to gadolinium?
Dear Reader: In short, yes. But before I explain further, let me provide some context: Magnetic resonance imaging (MRI) is an excellent diagnostic tool that doesn't subject a patient to radiation. It's especially helpful for the imaging of the brain and joints, but can be used for any part of the body. Sometimes, patients are injected with a solution -- called a contrast agent -- that enhances the image; most of these solutions contain the element gadolinium. Used for years, gadolinium contrast agents have been thought to be generally safe.
The gadolinium in these solutions is bound to a compound that helps the body excrete it effectively. But people with kidney dysfunction are less able to excrete gadolinium, so their exposure is more prolonged. Gadolinium can then become deposited in the tissues of the body, leading to an inflammatory reaction that causes the abnormal formation of scar tissue, a process called nephrogenic systemic fibrosis, or NSF.
The most notable effects are to the skin, with swelling and thickening occurring two to four weeks after exposure to gadolinium. Symptoms start on the ankles, feet, wrists and hands and, over time, extend upward to the thighs and upper arms. The skin can become so thickened that it affects the movement of the joints, leading to poor mobility of the fingers, wrists, ankles, elbows and knees. People affected may have difficulty using their arms and legs for many daily activities, with some needing a wheelchair for assistance. When severe, NSF also can cause scar tissue to develop in the muscles, heart and lungs. Diagnosis requires a biopsy of the affected skin.
You mentioned that you had peripheral neuropathy related to gadolinium. This has not been widely reported, but sounds theoretically possible for two reasons. First, gadolinium disrupts calcium ion passage in nerve cells, potentially limiting sensation. Second, the swelling and thickening of the skin that happens with NSF may damage the smaller nerves that provide sensation to the skin.
Overall, the risk of NSF with gadolinium in people with kidney dysfunction is 2.5 to 5 percent. To prevent a negative reaction to gadolinium contrast, doctors can assess kidney function beforehand. If the kidney function is low, then an MRI without contrast or with traditional iodine contrast (which can cause kidney problems in itself) may be options. Doctors can also assess the type of gadolinium contrast agent; those containing more unbound gadolinium are linked to greater episodes of NSF.
Lastly, if a patient has kidney failure and is on dialysis, then he or she should have dialysis immediately after the exposure to gadolinium in order to remove the element from the body.
Possible treatments for NSF include phototherapy, plasmapheresis and photopheresis, but these treatments have not yet been proven effective. Cases of NSF with gadolinium peaked in 2010 with 500 cases and have declined since with greater awareness of gadolinium's role in the condition. Thank you for your part in helping raise awareness.
Robert Ashley, M.D., is an internist and assistant professor of medicine at the University of California, Los Angeles. Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.